Metformin-Associated Lactic Acidosis Presenting as Acute ST-Elevation Myocardial Infarction.
J Emerg Med. 2015 Oct 26;
Authors: White S, Driver BE, Cole JB
BACKGROUND: Metformin-associated lactic acidosis (MALA) is a rare but life-threatening adverse drug reaction of metformin, the most frequently prescribed medication for patients with type 2 diabetes mellitus. The diagnosis of MALA is difficult to make because of diverse clinical presentations that can masquerade as other critical illnesses.
CASE REPORT: A 52-year-old woman presented with altered mental status, hypoglycemia, and shock. A prehospital electrocardiogram showed findings consistent with posterolateral ST-elevation myocardial infarction, and the cardiac catheterization laboratory was activated before patient arrival. On arrival to the emergency department, she was found to have severe metabolic derangements and hypothermia, and the catheterization laboratory was canceled. Aggressive supportive measures and emergent hemodialysis were instituted. A metformin concentration was sent from the ED and returned at 51 μg/mL (therapeutic range 1-2 μg/mL), making MALA the most likely diagnosis. She recovered after prolonged critical illness and was discharged in good condition. No alternate diagnoses were found despite extensive work-up. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Metformin is the most prescribed antidiabetic drug in the world. Although MALA is a rare complication, it is important for emergency physicians to keep MALA on the differential for diabetic patients presenting with severe metabolic acidosis.
PMID: 26514308 [PubMed - as supplied by publisher]